Utah, 2014

Hail and Damaging Winds in Utah, May 6 to 10, 2014

May 6 to 10, 2014 · NWS SLC · 3 events in 3 counties and zones

A moist airmass in the beginning of May allowed for spring thunderstorms to form across Utah, with a few of these producing large hail or strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist airmass in the beginning of May allowed for spring thunderstorms to form across Utah, with a few of these producing large hail or strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 6, 10:04 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, May 6, 10:04 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1104 AM MDT TUE MAY 6 2014

.SYNOPSIS...A SLOW MOVING PACIFIC STORM SYSTEM WILL CROSS THE
GREAT BASIN THROUGH EARLY THURSDAY. ANOTHER WEAKER SYSTEM WILL
CLIP THE NORTHERN PORTIONS OF UTAH LATE IN THE WEEK.

&&

.DISCUSSION...A COOL UPPER TROF REMAINS CENTERED TO OUR WEST THIS
MORNING WITH A CLOSED CIRCULATION OVER S CENTRAL NV. THE
ASSOCIATED FRONTAL BOUNDARY HAS PUSHED INTO WRN UT AND WILL
CONTINUE TO SHIFT EAST THRU THE DAY. THE PRIMARY FORCING WITH THE
UPPER TROF REMAINS ALONG OUR WESTERN BORDER AND SHOULD STAY IN
THAT VICINITY UNTIL TONIGHT WHEN THE ENTIRE TROF SHIFTS EAST.

EXPECT CONVECTION TO DEVELOP ALONG AND NEAR THE SURFACE FRONT THIS
AFTN MOST NUMEROUS OVER THE NRN MTNS. THIS WILL WANE A LITTLE THIS
EVE WITH THE LOSS OF DAYTIME HEATING.

WINDS HAVE STARTED TO SHIFT TO MORE WLY ACROSS SWRN UT THIS
MORNING AND ARE NWLY ACROSS NWRN UT. SWLY WINDS WILL BECOME FAIRLY
STRONG ACROSS SRN AND ERN UT EAST OF ABOUT A KANAB TO EVANSTON
LINE. EXPECT SPEEDS TO APPROACH ADVISORY LEVELS BUT SHOULD BE
MOSTLY JUST UNDER CRITERIA. THE SWLY WINDS IN THE SWRN VALLEYS
HAVE ALSO INCREASED BUT SHOULD STAY ABOUT WHERE THEY ARE THE REST
OF TODAY.

STILL LOOKS LIKE PRECIP WILL BECOME FAIRLY WIDESPREAD ACROSS THE
MTNS AND WEST ON WED AS THE UPPER TROF MOVES OVERHEAD.

UPDATED EARLIER TO MAKE SOME WIND ADJUSTMENTS AND LOWER MORNING
POPS ALL BUT NWRN UT. ALSO ADDED THUNDER TO MORNING WX GRIDS. NO
ADDITIONAL UPDATES PLANNED.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGHOUT THE DAY. CIGS WILL BE ON THE DECLINE DURING THE DAY AND
SHOULD BEGIN TO HOVER AROUND 6000 FT AGL LATE THIS AFTERNOON/EARLY
THIS EVENING AS A STORM SYSTEM APPROACHES. NORTHWEST WINDS ARE
EXPECTED TO CONTINUE DURING THE DAYTIME HOURS BUT THERE IS A 40
PERCENT CHANCE THAT SHOWERS DEVELOPING IN THE VICINITY OF THE
TERMINAL THIS AFTERNOON WILL RESULT IN PERIODS OF GUSTY AND/OR
ERRATIC WINDS. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM
DIRECTLY IMPACTING THE TERMINAL THIS AFTERNOON AND EARLY THIS
EVENING.

&&

.FIRE WEATHER...A BROAD STORM SYSTEM IS CENTERED OVER NEVADA THIS
MORNING WITH THE ASSOCIATED COLD FRONT SITTING OVER FAR NORTHWEST
UTAH. THIS TROUGH WILL SLOWLY CROSS THE DISTRICT TODAY AND TOMORROW
AND THIS WILL RESULT IN INCREASING MOISTURE AND INSTABILITY WITH
COOLING TEMPERATURES. THE THREAT OF THUNDERSTORMS WILL BE ISOLATED
TODAY AND PRIMARILY CONFINED TO WESTERN UTAH OVER AREAS NEAR THE
FRONTAL BOUNDARY. THE THUNDERSTORM THREAT SPREADS TO THE ENTIRE
DISTRICT TOMORROW AS THE SYSTEM CONTINUES EASTWARD. HAVE CANCELLED
THE RED FLAG WARNING THIS MORNING AS RELATIVE HUMIDITIES ARE ALREADY
WELL ON THE RISE OVER WESTERN UTAH AND ARE NO LONGER ANTICIPATED TO
DROP BELOW CRITICAL VALUES THIS AFTERNOON. THE STORM SYSTEM WILL
EXIT THE DISTRICT THURSDAY...THOUGH SOME PRECIPITATION MAY LINGER
INTO THE MORNING. THE NEXT STORM SYSTEM WILL MOVE QUICKLY THROUGH ON
FRIDAY...PRIMARILY IMPACTING NORTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...WILENSKY
FIRE WEATHER/AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 6, 8:59 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT TUE MAY 6 2014

UTZ001>016-019>021-517-518-WYZ021-071230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
959 AM MDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THE
AFTERNOON INTO THIS EVENING ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE OUTLOOK AREA. THESE WINDS COULD CREATE LOCAL AREAS
OF BLOWING DUST AND ROUGH WATERS ON AREA LAKES. SHOWERS WILL
BECOME MORE NUMEROUS ACROSS THE WESTERN OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ALONG WITH MUCH
COOLER TEMPERATURES WILL CONTINUE TO SPREAD ACROSS THE OUTLOOK
AREA FROM THE WEST THROUGH THE DAY WEDNESDAY. ACCUMULATING SNOW
WILL BE POSSIBLE AT THE HIGHER ELEVATIONS. SHOWERS WILL CONTINUE
ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WEDNESDAY NIGHT WITH
ACCUMULATING SNOW POSSIBLE ABOVE ABOUT 6500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 80 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cache

When
May 6, 2:55 PM MST
Where
Cache County, Clarkston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -112.050

Hail with a diameter of 0.75 inches was reported near Clarkston, Utah.

Thunderstorm Wind, Millard

When
May 10, 6:28 PM MST
Where
Millard County, 0.87 mi NE of Delta
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -112.570

The Delta Bus Garage sensor recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Washington

When
May 10, 9:04 PM MST
Where
Washington County, 0.88 mi SW of Leeds
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
37.220, -113.380

The White Reef RAWS recorded a maximum wind gust of 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515349, 515350, 515351.